[dr. bob]

Dr. Bob's
Psychopharmacology Tips

Clonidine and guanfacine for ADHD


Date: Fri, 12 Jan 1996 21:18:12 EST
From: HRudMD@aol.com (Howard Rudominer, M.D.)
Subject: Choice of second-line meds for ADHD

I have found too much sedation with clonidine and only use it with concommitant tics and/or insomnia.

Although guanfacine (Tenex) seems to work well and certainly causes less sedation than clonidine, I have been disappointed that it causes more sedation than I would like to see.


From: rdb@icu.com (Richard David Brand, MD)
Subject: Clonidine for ADHD
Date: Mon, 29 Jul 1996 11:55:39 -0400

In my experience, clonidine can be useful in alleviating the hyperactivity and fidgetiness of ADHD, without having any clear affect on the attentional part. It is often used in conjunction with methylphenidate, which helps the learning and attentiveness. Methylphenidate in higher doses, ie, those necessary to control the hyperactivity in some kids, will begin to have a negative effect on learning. Thus the combination, which enables specific treatment of attention with one drug and activity with another.

Feeling "spacey at night" is possible and may be from too high a dose.

Clonidine is fairly short acting and does better when given more frequently in smaller doses to prevent blood level fluctuation and concomitant swings in behavioral changes. It also affects (lowers) blood pressure, and it is best to avoid rapid changes there as well.


Date: Mon, 29 Jul 1996 21:46:14 -0400
From: "Jonathan A. Slater, M.D." <jas14@columbia.edu>
Subject: Clonidine for ADHD

Clonidine is not a very good ADHD medication. It can, in fact, cause sleep disturbance as well, and this is not uncommon, though it often works well given at bedtime for children getting stimulants during the day.


From: CWangTSA@aol.com
Date: Tue, 17 Dec 1996 03:22:41 -0500
Subject: Clonidine for ADHD

Robert Renichel and Charles Popper have a review, in the Journal of Child and Adolescent Psychopharmacology, of cases of sudden death in children taking the combination of clonidine and methylphenidate. This came in response to a July, 1995, National Public Radio news piece about three deaths in children being treated with the combination. Their conclusion was that none of the fatalities support the conclusion that the combination played any role in the children's deaths.


Date: Tue, 17 Dec 1996 09:52:38 -0800
From: "Kenneth W. Steinhoff" <ksteinho@uci.edu>
Subject: Clonidine and guanfacine for ADHD

The meds that seem to work effect the norepinephrine system. Thus, routine 2nd line agents are buproprion, venlafaxine, clonidine, and desipramine/imipramine.

The best literature for this is in the Journal of the American Academy of Child Psychiatry and includes trials of buproprion and guanfacine, debates about sudden death with desipramine, etc.

Warnings: Only 10 children total have been studied in double blind placebo controlled clonidine trials. Possible sudden death may be related to clonidine/stimulant combination.


Date: Tue, 17 Dec 1996 18:14:00 -0800
From: "Kenneth W. Steinhoff" <ksteinho@uci.edu>
Subject: Clonidine and guanfacine for ADHD

I thought that follow-up investigations of clonidine/stimulant combination suggested that there were other complications and factors in those cases reported, and that there was no evidence that the *combination* of the two increased any risk when compared to other combinations or monotherapy.

I got the impression that MDs should be monitoring the EKG when prescribing this medication (clonidine), but that there was no cause for additional concern.

--Leslie E. Packer, PhD

I just meant to note that these issues are debated in the Journal of AACAP.

I have only looked at the first round [of reports], and they certainly appear at most only weakly to suggest a problem. The hypothesized interaction was the combination of direct pressor action of stimulant and rebound hypertension from clonidine wearing off. Therefore routine EKGs are not necessarily indicated, rather blood pressure monitoring [might be considered].


From: "M Cevdet Tosyali" <TOSYALIM@child.cpmc.columbia.edu>
Date: Mon, 17 Mar 1997 13:26:06 EST
Subject: Clonidine and guanfacine for ADHD

I am using guanfacine in place of clonidine for the most part. It doesn't seem to be as sedating as clonidine. Actually, as it has a long half life, less frequent dosing might be OK too, but I have not tried it. I start at 0.5 mg/d and go up to 3 mg/day in split doses (TID).


This topic is indexed under the following subjects:

Match: all terms any term

[ Psychopharmacology Tips | Interpsych | Mental Health Links ]

[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

URL: http://www.dr-bob.org/tips/split/Clonidine-guanfacine-ADHD.html
Original tips copyright 1994-97 original authors.
Web page copyright 1997 Robert Hsiung.